June 23, 2018

Niacin Side Effects

As a vital nutrient, people need niacin for their metabolism and body to function correctly. When individuals take too much niacin, it can cause undesirable side effects. Niacin is known as vitamin B3. It is one of the eight B vitamins and is necessary for converting food into energy. Humans have to have B vitamins if they want to have healthy hair skin and eyes. This useful vitamin is also necessary for the nervous system and blood circulation to work.

Conveniently, B vitamins are all water-soluble. If someone consumes excess amounts, the body will not store the extra and any excess will be passed through the urine. In some nations of the world, niacin deficiency can actually occur. In developed nations, Niacin deficiency will generally only occur in alcoholics.

Niacin Side Effects

If someone takes too much niacin, the first symptom they will have is skin flushing. Their face will appear red because the blood vessels in the body will become dilated. Normally, this symptom will only occur for about half an hour. The amount of niacin niacin side effectsrequired to produce this effect can vary from person to person. It can take anywhere from 50 milligrams to 100 milligrams for someone’s skin to become flushed. Someone who has flushed skin may also suffer from itching or rashes from the excess of niacin in their body.

Individuals who want an excess of niacin in the body can find supplements that prevent flushing from occurring. These supplements are made to slowly release the amount of niacin over a period of time. Individuals who have too much niacin may also suffer from vomiting, diarrhea, nausea, gas or bloating. It will also generally cause a drop in blood pressure levels.

In rare cases, patients may experience dry or scaly skin. Their skin may suffer from an excess of pigmentation and they could develop jaundice. Individuals who take too much niacin over a period of time may suffer from vision problems, peptic ulcers or liver disorders. Fortunately, few cases of niacin overdose result in deaths. If individuals reduce their intake, the majority of symptoms will go away over time. Niacin is only toxic when it is taken in amounts higher than 200,000 milligrams at a time.

Symptoms of Niacin Deficiency

If someone does not have enough niacin in their diet, they can suffer from extreme fatigue, depression, mood disorders, canker sores, nausea or vomiting. Patients who have a niacin deficiency for an extended time may develop pellagra. This condition normally occurs in patient with severe deficiency. Pellagra can cause symptoms like dementia, scaly skin or diarrhea. One striking characteristic of the disease is the bright red tongue pellagra can produce.

Precautions

Individuals should only take niacin if a doctor prescribes it. High doses have been shown to cause side effects and can cause long-term problems. Anyone who has a history of stomach ulcers or liver problems should not take niacin supplements unless explicitly told to by a doctor. In addition, anyone with a history of kidney disease, gallbladder disease or diabetes should only take niacin if directed to do so by their doctor.

About Niacin

In the 1950s, doctors thought that long-term use of niacin supplements could reduce the levels of bad cholesterol. Although high doses of niacin seemed to be effective, they produced liver damage and headaches. Since niacin can carry serious risks, patients should only take it under a doctor’s supervision.

Taking niacin can cause lower blood pressure or heighten the preexisting issues with low blood pressure. This supplement can interact with other drugs so patients should be wary about mixing different medications and supplements. Individuals should always discuss taking niacin with their doctor before they start a niacin regimen. Although supplements are not regulated by the FDA, there are still serious side effects that can result from misuse. The only person who can decide if niacin is right for you is your doctor. If you experience any side effects, visit your doctor right away.